Arkansas, 2014

Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014

August 17 to 18, 2014 · NWS LZK · 14 events in 7 counties and zones

A nearly stationary front in Arkansas touched off thunderstorms during the afternoon and evening of the 17th. On the 18th, some storms occurred during the morning, followed by another round of storms from the afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A nearly stationary front in Arkansas touched off thunderstorms during the afternoon and evening of the 17th. On the 18th, some storms occurred during the morning, followed by another round of storms from the afternoon into the evening. A few severe storms occurred, along with isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 17, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 17, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1249 PM CDT SUN AUG 17 2014

.AVIATION...
CONFIDENCE HAS DECREASED IN CONVECTION CHANCES...AND HAVE KEPT
ONLY VCTS AT THE TAF SITES. WILL AMEND IF CONDITIONS DEVELOP. MVFR
CONDITIONS WILL BE POSSIBLE ACROSS THE NORTH NEAR SUNRISE AS LIGHT
WINDS COMBINE WITH LOW LEVEL MOISTURE.
&&

.PREV DISCUSSION... /ISSUED 409 AM CDT SUN AUG 17 2014/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

AN H500 SHORTWAVE WAS MOVING ACROSS EASTERN MISSOURI AND INTO THE
OHIO RIVER VALLEY REGION EARLY THIS MORNING....WITH A SURFACE
COLD FRONT TRAILING BEHIND. THIS COLD FRONT WILL SLOWLY MAKES ITS
WAY INTO NORTHERN ARKANSAS TODAY BEFORE STALLING OUT.
MEANWHILE...WATER VAPOR IMAGERY SHOWS ANOTHER UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHEAST TEXAS...WITH LIGHT PRECIP
SPREADING EASTWARD INTO THE ARKLATEX REGION.

SOUTHERLY FLOW WILL ALLOW FOR INCREASED MOISTURE ALONG AND SOUTH OF
THE FRONTAL BOUNDARY. AS THE UPPER LEVEL WAVE LIFTS ACROSS THE
STATE...EXPECT MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP
THROUGH THE DAY. AT THIS TIME...IT LOOKS AS THOUGH THE BEST
CHANCES FOR PRECIP WILL BE ALONG AN AREA BISECTING THE STATE FROM
THE SOUTHWEST TO THE NORTHEAST.

PRECIP CHANCES WILL CONTINUE INTO MONDAY...MAINLY ACROSS
SOUTHEASTERN AREAS...AS THE DISTURBANCE SHIFTS EAST.
UNSETTLED WEATHER WILL BE ON TAP THROUGH MID WEEK AS THE
NORTHWEST FLOW ALOFT ALLOWS RIPPLES OF ENERGY TO MOVE THROUGH THE
REGION AND INTERACT WITH THE STALLED BOUNDARY.

TEMPERATURES WILL CONTINUE TO INCREASE THROUGH THE SHORT TERM
PERIOD WITH HIGHS EXPECTED TO BE SOLIDLY IN THE MID 90S BY
MID WEEK AS HIGH PRESSURE RETURNS TO BRING HOT AND DRY WEATHER TO
THE STATE.

LONG TERM...THURSDAY THROUGH SATURDAY

MODEL SOLUTIONS THIS MRNG CONT TO INDC THAT HIGH PRES ALOFT WL BLD
ACRS THE MID SOUTH THRU THE PD. THIS WL RESULT IN TYPICAL SUMMERTIME
CONDS FOR THE NATURAL STATE. AFTN HEAT INDICES WL HOVER ARND THE
CENTURY MARK EACH DAY. THE ONLY RELIEF WL BE AN ISOLD AFTN/EARLY
EVENING SHOWER OR STORM. COVERAGE WL RMN TOO LOW TO MENTION IN THE
FCST.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 16, 1:40 PM CST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT SAT AUG 16 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
240 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON INTO THE EVENING HOURS. THE BEST CHANCES FOR RAINFALL WILL
BE ACROSS THE NORTHERN HALF OF THE STATE THIS EVENING...BEFORE
SLOWLY MOVING SOUTH DURING THE OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ON SUNDAY...
AS THE COLD FRONT PUSHES INTO NORTHERN ARKANSAS...BEFORE STALLING.
SEVERAL ROUNDS OF RAINFALL ARE EXPECTED FOR THE BEGINNING OF THE THE
WEEK...BEFORE THE ENTIRE SYSTEM GETS PUSHED OUT OF THE REGION
WEDNESDAY. HIGH PRESSURE WILL BRING HOT AND DRY CONDITIONS BACK TO
THE REGION MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The Little Rock radar (KLZK), 6 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Pulaski

When
August 17, 12:00 PM CST
Where
Pulaski County, Gibson
Reported by
NWS Employee
Coordinates
34.880, -92.230

Rainfall measured 2.32 inches in three-and-a-half hours.

Thunderstorm Wind, Pulaski

When
August 17, 12:27 PM CST
Where
Pulaski County, Gibson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.880, -92.230

Several trees and large limbs were blown down. One power pole was snapped.

Thunderstorm Wind, Pulaski

When
August 17, 12:34 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.920, -92.150

Thunderstorm Wind, Pulaski

When
August 17, 12:45 PM CST
Where
Pulaski County, Marche
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.870, -92.350

Large limbs were blown down.

Thunderstorm Wind, Lonoke

When
August 17, 1:10 PM CST
Where
Lonoke County, 2 mi S of Cabot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.941, -92.020

Outdoor recreation equipment was damaged.

Flash Flood, Pulaski

When
August 17, 1:15 PM CST to 5:00 PM CST
Where
Pulaski County, 1.77 mi E of Roland to 3.77 mi ENE of Natural Steps
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
34.899, -92.449

Flash flooding occurred in parts of Maumelle, Morgan, and Marche. Arkansas 365 was flooded and at least one water rescue was necessary. Flooding in Maumelle entered some townhouses and apartments. A rain gauge in Maumelle measured 1.97 inches of rain between 1:45 and 2:45 PM CDT, and a total of 3.28 inches from 12:30 PM to 4:14 PM CDT.

Thunderstorm Wind, Prairie

When
August 17, 2:05 PM CST
Where
Prairie County, Des Arc
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
34.970, -91.500

Trees and power lines were blown down.

Thunderstorm Wind, Arkansas

When
August 17, 2:16 PM CST
Where
Arkansas County, De Witt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
34.300, -91.330

A tree fell on a carport, which partially collapsed and landed on a vehicle.

Thunderstorm Wind, Drew

When
August 18, 2:58 AM CST
Where
Drew County, 1.46 mi WSW of Prairie Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.409, -91.792

Trees were blown down, blocking the road.

Flash Flood, Ouachita

When
August 18, 6:45 AM CST to 9:30 AM CST
Where
Ouachita County, 2.26 mi SSE of Lester to 2.08 mi NW of Fairview
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.620, -92.903

Street flooding occurred in Camden. At times between 8 and 9 AM CDT, heavy rain reduced the visibility at the Camden airport to less than 1/4 mile.

Thunderstorm Wind, Pike

When
August 18, 4:50 PM CST
Where
Pike County, Murfreesboro
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.070, -93.680

Outflow from weakening thunderstorms blew down some trees, causing minor damage to two cars and one house.

Thunderstorm Wind, Prairie

When
August 18, 5:30 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -91.570

Heavy Rain, Drew

When
August 18, 7:53 PM CST to 8:52 PM CST
Where
Drew County, Monticello Muni Arpt
Reported by
ASOS
Coordinates
33.630, -91.750

Rainfall measured 1.88 inches in about an hour.

Thunderstorm Wind, Drew

When
August 18, 8:36 PM CST to 8:41 PM CST
Where
Drew County, 1.85 mi SE of New Hope to 1.1 mi WSW of Ladelle
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.509, -91.859

Trees and power lines were blown down, blocking some county roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528056, 527954, 527955, 527956, 528050, 528048, 528052, 528053, 528501, 528165, 528169, 528170, 528172, 528171.